Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 8, NWS Amarillo, TX

May 5, 20244 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at May 5, 2024, 1:47 PM CDT for 4 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at May 6, 2024, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 5, 2024, 1:47 PM CDT (18:47 UTC)
In effect from
May 6, 2024, 1:00 AM CDT
Expired
May 6, 2024, 7:00 AM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Oldham County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS74 KAMA 051847
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
147 PM CDT Sun May 5 2024

OKZ001-002-TXZ001-002-006-011-060315-
/O.NEW.KAMA.WI.Y.0008.240506T0600Z-240506T1200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Oldham-
Including the cities of Romero, Ware, Stratford, Guymon, Boys
Ranch, Boise City, Wildorado, Dalhart, Hartley, Keyes, Conlen,
Vega, and Channing
147 PM CDT Sun May 5 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

* WHAT...Sustained south winds 30 to 35 mph expected.

* WHERE...In Oklahoma, Cimarron and Texas Counties. In Texas, 
  Dallam, Hartley, Oldham, and Sherman Counties.

* WHEN...From 1 AM to 7 AM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

LFM
2 follow-up statements
376 
WWUS74 KAMA 060240
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
940 PM CDT Sun May 5 2024

OKZ001-002-TXZ001-002-006-011-061045-
/O.CON.KAMA.WI.Y.0008.240506T0600Z-240506T1200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Oldham-
Including the cities of Ware, Keyes, Boise City, Vega, Hartley,
Channing, Guymon, Conlen, Wildorado, Romero, Boys Ranch,
Stratford, and Dalhart
940 PM CDT Sun May 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In Oklahoma, Cimarron and Texas Counties. In Texas, 
  Dallam, Hartley, Oldham, and Sherman Counties.

* WHEN...From 1 AM to 7 AM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

98
598 
WWUS74 KAMA 061149
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
649 AM CDT Mon May 6 2024

OKZ001-002-TXZ001-002-006-011-061300-
/O.EXP.KAMA.WI.Y.0008.000000T0000Z-240506T1200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Oldham-
Including the cities of Wildorado, Channing, Vega, Ware, Boys
Ranch, Dalhart, Romero, Hartley, Conlen, Keyes, Boise City,
Guymon, and Stratford
649 AM CDT Mon May 6 2024

...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Sustained winds have decreased slightly across the western and 
northwestern Panhandles this morning. Since the sustained winds are 
no longer meeting Wind Advisory criteria, the advisory will be 
allowed to expire.

$$

Muscha

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at May 5, 1:11 PM CDT, 36 minutes earlier.

Area forecast discussion, May 5, 1:11 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
111 PM CDT Sun May 5 2024

...New AVIATION...

.SHORT TERM ...
(Today through Monday night)
Issued at 316 AM CDT Sun May 5 2024

A few showers and possibly a thunderstorm will linger, mainly across
the northern Panhandles this morning in association with an upper
level short wave moving over.  Otherwise...it is expected to be dry
this afternoon and much of tonight.

A negatively tilted upper level trough will sweep across the Great
Basin tonight and will move across Colorado and into western South
Dakota by late Monday afternoon.  A strong low level jet will
develop over our northwest sections tonight as the base of the
trough sweeps over this area.  We will have to watch to see if any
of these strong winds can be brought down to the surface.  Also,
would not be surprised to see a shower develop over the northwest
CWA tonight as low level WAA and moisture advection help out.  A
dryline is expected to move from west to east across the Panhandles
during the day Monday. If the dryline stalls in our eastern
Panhandles, then there will be a chance of severe thunderstorms in
our area. But the majority of the models want to push it into
western Oklahoma before thunderstorms develop.

15

&&

.LONG TERM ...
(Tuesday through Saturday)
Issued at 316 AM CDT Sun May 5 2024

Elevated to critical fire weather conditions will be possible
again on Tuesday due to warm, windy, and dry conditions. A series
of cold fronts are forecast for mid to late week which will cool
temperatures back down to the 60s and 70s. Precipitation chances
may return to portions of the forecast area this weekend.

By Tuesday, zonal flow is forecast for the southern CONUS while a
H500 center of low pressure remains across the Northern Plains
through late this week. At the surface, west to southwest winds
are likely once again on Tuesday. Humidity recovery on Tuesday
morning will not be all that great, so elevated to critical fire
weather conditions are likely once again on Tuesday for the
central and west. The first of two cold fronts looks to move down
across the area Tuesday night into Wednesday morning. Only a
slight cool down is expected behind the first front as it is not
all that strong.

Thursday looks to be a relatively mild day with northeast winds
and cooler temperatures in the 70s. The second cold front should
move across the Plains late on Thursday and is forecast to be
through the entire area by very early Friday morning. Breezy north
winds look possible behind this front as it is stronger. Friday
looks to be the coolest day of the next week. Forecast models
deviate on how the progression of an upper level cutoff low will
transition late this week into early next week. If the low can
move far enough east, the lift provided by the low may generate
showers and storms for the Southern High Plains this weekend. Have
kept NBM PoPs given high uncertainty in timing and placement of
this feature at this time.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sun May 5 2024

MVFR/VFR conditions to start the 18Z TAF period at all TAF sites.
Conditions should improve to VFR levels over the next 1-3 hours
and continue until 08-10Z Monday where MVFR cigs may return for
KAMA/KGUY. VFR conditions should return to all TAF sites between
12-15Z and continue to the end of the TAF period. Winds will start
out of the south at 10-15 kts. Winds will then pick up for
KGUY/KDHT after midnight with winds sustained of 20-30 kts with
gusts to near 40 kts at times. Winds after sunrise for all TAF
sites will then be out of the SW at 15-25 kts with higher gusts
at times throughout the remainder of the TAF period.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  81  47  85 /  10   0   0   0
Beaver OK                  58  84  44  86 /  10  20   0   0
Boise City OK              56  76  40  83 /  10   0   0   0
Borger TX                  60  85  50  90 /  10   0   0   0
Boys Ranch TX              60  82  45  90 /  10   0   0   0
Canyon TX                  59  81  45  86 /  20   0   0   0
Clarendon TX               58  84  51  85 /  20  10   0   0
Dalhart TX                 55  78  38  84 /  10   0   0   0
Guymon OK                  57  81  43  87 /  10  10   0   0
Hereford TX                60  81  45  87 /  10   0   0   0
Lipscomb TX                59  85  49  86 /  10  20   0   0
Pampa TX                   59  83  49  85 /  10  10   0   0
Shamrock TX                58  87  52  85 /  20  20   0   0
Wellington TX              59  87  52  85 /  10  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ001-002-006-007-011-012-016-017-317.

OK...Fire Weather Watch from Monday afternoon through Monday evening
     for OKZ001-002.

&&

SHORT TERM...15
LONG TERM....05
AVIATION...29
Hazardous weather outlook, May 5, 3:30 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 AM CDT Sun May 5 2024

OKZ001>003-TXZ001>020-317-052030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 AM CDT Sun May 5 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible for a few hours this morning for
the Texas and Oklahoma Panhandles. Lightning will be the primary
hazard should any storms form across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Monday, Friday and Saturday. A few storms may
become severe Monday with large hail and damaging winds the
primary hazards.

Elevated to critical fire weather conditions are likely on Monday
and again on Tuesday across western and central sections of the
Oklahoma and Texas Panhandles due to strong winds and low relative
humidity values. A Fire Weather Watch has been issued for the
central and western Panhandles on Monday afternoon due to these
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Monday and Tuesday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:43 PM CDTSpecial Weather StatementAMADeaf Smith32 min
May 4, 9:27 PM CDTSevere Thunderstorm WarningAMAPotter, Randall48 min
May 4, 9:41 PM CDTSpecial Weather StatementAMAGray34 min
May 5, 3:23 AM CDTFire Weather WatchAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more11 hr
May 5, 2:00 PM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more32 hr

Nearby

Wind Advisories in Texas, 2024Wind Advisories in Oklahoma, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.